Hail, Weston
- When
- July 2, 4:07 PM MST
- Where
- Weston County, 5 mi NNE of Upton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.167, -104.591
Lots of pea sized hail with a few around quarter sized.
A thunderstorm became severe as it passed over far southern Crook and far northern Weston counties. The storm produced hail up to around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe as it passed over far southern Crook and far northern Weston counties. The storm produced hail up to around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 1:22 PM MST, 2 hours 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 222 PM MDT Fri Jul 2 2021 .DISCUSSION...(This Evening Through Friday) Issued at 152 PM MDT Fri Jul 2 2021 Current radar shows isolated storms developing over parts of north central Wyoming, associated with an upper low sitting over the region. Expect this development to slide eastward towards our forecast area as we progress into evening. A narrow north/south axis of ML CAPE around 1000-1500 J/Kg along the Wyoming and South Dakota border will make the main area for potential thunderstorms this evening in northeastern Wyoming and the black hills region. Shear is still modest, in the 20-25kt range and high freezing levels will keep large hail potential low, though small hail and gusty winds up to 40mph may be possible with these storms. Chances for storms continue Saturday, as the upper wave slowly moves northeast from Wyoming towards Canada. A bit higher ML CAPE values (2000-2500 J/Kg) and modest shear brings a slightly better chance for pulse storms to reach into the severe range. Areas of central and south central SD have upgraded to marginal by SPC. Starting next week, flow becomes more zonal through the upper plains. With no large change to the pattern though, expect highs to stay above normal through the forecast period. Models hint at multiple waves progressing through the region next week, keeping us in an active pattern until upper ridging builds over the rockies next weekend. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1037 AM MDT Fri Jul 2 2021 VFR conditions are generally expected through the forecast period. Isolated to widely scattered showers and thunderstorms are likely to develop across northeast WY into western SD during the late afternoon and evening. Brief MVFR conditions are possible in and near any heavier showers. Showers/storms will dissipate this evening, with clearing skies overnight and into Saturday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Dye AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 530 AM MDT Fri Jul 2 2021 WYZ054>058-071-031300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 530 AM MDT Fri Jul 2 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are likely to develop across the area this afternoon and evening. Severe thunderstorms are not expected, but any stronger storms could produce some small hail and gusty winds. Very warm, dry, and breezy conditions this afternoon could produce a period of elevated fire weather conditions across the northeast Wyoming plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-013-024>030-041-072>074-031300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 530 AM MDT Fri Jul 2 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorms are likely to develop across the area late this afternoon and evening. Severe thunderstorms are not expected, but any stronger storms could produce some small hail and gusty winds. Very warm, dry, and breezy conditions this afternoon could produce a period of elevated fire weather conditions across much of northwest South Dakota. The grassland fire danger index will be in the high to very high category across much of the western South Dakota plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees on the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-031-032-042>044-046-047-049-031300- Ziebach-Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 530 AM MDT Fri Jul 2 2021 /630 AM CDT Fri Jul 2 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Very warm, dry, and breezy conditions this afternoon will result in the grassland fire danger index reaching the high to very high category across a good portion of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily chances for thunderstorms are expected across much of the area over the holiday weekend and into the first part of next week. Severe thunderstorms are not expected at this time through at least Sunday. High temperatures on Saturday and Sunday will be in the 90s to around 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 338 PM MDT Fri Jul 2 2021 WYZ054-022215- Northern Campbell WY- 338 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CAMPBELL COUNTY... At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Weston, or 22 miles north of Gillette, moving east at 15 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Campbell County, approximately 15 miles north of Gillette. LAT...LON 4451 10572 4468 10571 4471 10538 4445 10545 TIME...MOT...LOC 2137Z 277DEG 12KT 4459 10556 Eagan
Special Weather Statement National Weather Service Rapid City SD 349 PM MDT Fri Jul 2 2021 WYZ054-056-022215- Northern Campbell WY-Western Crook WY- 349 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND WESTERN CROOK COUNTIES... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Weston, or 21 miles northeast of Gillette, moving northeast at 15 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Campbell and western Crook Counties. LAT...LON 4438 10524 4451 10540 4468 10524 4454 10497 TIME...MOT...LOC 2149Z 223DEG 13KT 4453 10522 Eagan
Special Weather Statement National Weather Service Rapid City SD 452 PM MDT Fri Jul 2 2021 WYZ056>058-022330- Weston WY-Wyoming Black Hills WY-Western Crook WY- 452 PM MDT Fri Jul 2 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTH CENTRAL CROOK COUNTIES... At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Upton, or 19 miles southwest of Sundance, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Upton. LAT...LON 4408 10465 4417 10471 4432 10453 4412 10438 TIME...MOT...LOC 2252Z 241DEG 9KT 4417 10458 Eagan
The Rapid City radar (KUDX), 141 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
2 hail. Local standard time, as filed.
Lots of pea sized hail with a few around quarter sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959909, 959908.